Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 74, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 19, 2014, 6:14 AM MDT for Lea County, New Mexico. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2014, 6:14 AM MDT (12:14 UTC)
- Expired
- Sep 19, 2014, 9:15 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 131 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 8:22 AM MDT | FLASH FLOOD | 20 Sw Hobbs, NM | HIGHWAYS 8 AND 322 HAVE BEEN CLOSED DUE TO HIGH WATER, APPROXIMATELY 15-20 MILES SOUTHWEST OF HOBBS. |
| Sep 19, 8:22 AM MDT | FLASH FLOOD | 26 W Eunice, NM | 4 FEET OF WATER RUNNING OVER PORTIONS OF STATE HIGHWAY 176, 12-26 MILES WEST OF EUNICE. SEVERAL VEHICLES HAVE BEEN WASHED OFF THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 128 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 0.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 423 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
345 WGUS54 KMAF 191214 FFWMAF NMC025-191515- /O.NEW.KMAF.FF.W.0074.140919T1214Z-140919T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 614 AM MDT FRI SEP 19 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 915 AM MDT * AT 610 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED POSSIBLE FLASH FLOODING FROM HEAVY RAIN ACROSS THE AREA. HEAVY RAIN WILL CONTINUE THROUGHOUT THE MORNING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEA COUNTY REGIONAL AIRPORT...OIL CENTER...NADINE...MONUMENT...HUMBLE CITY AND HOBBS. PRECAUTIONARY/PREPAREDNESS ACTIONS... STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO... MONUMENT DRAW AND SEMINOLE DRAW. ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3262 10371 3285 10309 3201 10307 3203 10369 $$
1 follow-up statement
976 WGUS74 KMAF 191433 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 833 AM MDT FRI SEP 19 2014 NMC025-191515- /O.CON.KMAF.FF.W.0074.000000T0000Z-140919T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEA- 833 AM MDT FRI SEP 19 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM MDT FOR SOUTHERN LEA COUNTY... AT 822 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING ACROSS SEVERAL ROADS IN LEA COUNTY. IN HOBBS...RAILROAD CROSSINGS AT GRIMES STREET AND SANGER STREET ARE FLOODED AND CLOSED. HIGHWAY 176 HAS 4 FEET OF WATER OVER IT BETWEEN MM 8 AND 22 AND SEVERAL VEHICLES HAVE WASHED OFF THE ROAD. HIGHWAYS 8 AND 322 ARE ALSO CLOSED SOUTHWEST OF HOBBS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEA COUNTY REGIONAL AIRPORT...OIL CENTER...NADINE...MONUMENT...HUMBLE CITY... HOBBS AND EUNICE. PRECAUTIONARY/PREPAREDNESS ACTIONS... STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO... MONUMENT DRAW AND SEMINOLE DRAW. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3262 10371 3285 10309 3201 10307 3203 10369 $$ RHLUCHAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 4:36 AM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 19, 4:36 AM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 AM CDT Fri Sep 19 2014
.DISCUSSION...
See Aviation Discussion below.
&&
.AVIATION...
Forecast soundings remain saturated over the next 24 hours. Basic
trends will be LIFR/IFR cigs in the morning, improving to MVFR/VFR
during the afternoon, and deteriorating back to LIFR/IFR near the
end of the forecast period. Frequent bouts of convection can be expected.
&&
.PREV DISCUSSION... /ISSUED 419 AM CDT Fri Sep 19 2014/
DISCUSSION...
Will be dealing with the remains of Odile today and through the
weekend as it is hung up in the circulations of an upper ridge.
Models want to circle this energy around W TX. A cut off low over
CA will roll over the top of the ridge Sunday and Monday but have
little affect on the area.
The region is in the middle of an extended flash flood event. A
number of locations across SE NM... portions of the Northern Permian
Basin... and the Upper Trans Pecos received heavy rain Thursday and
potential exist again today. As of 09z flooding continues across
portions of SE NM and Culberson/Reeves counties with ongoing high
water rescues. Currently have a complex of heavy showers and storms
slowly moving across SE NM and upper Trans Pecos into the Western
Permian Basin. This MCV is expected to persist through the morning.
Latest national heavy rain discussion focus on CWA with potential of
heavy rain continuing today. Have a number of features including
moisture/remaining vorticity from Odile... also have moisture from
T.S. Polo to deal with. Very high PW on MAF 00z sounding of 1.85
inches is unusually high for this far west. Will go with likely
pops for the northern half of area today. Went ahead and extended
the FFA out another 12 hrs through tonight. Rain will continue
Saturday but may be able to trim some of the western counties off
the watch by then as focus shifts to the east.
In addition to flooding concerns had some usually strong storms
mixed into the tropical precip yesterday with strong rotation and
indications of hail. Could see these strong storms again today and
will highlight in HWO.
Temperatures will be very dependent on rain and cloud cover. highs
should be mostly in the 80s with a few 70s... but breaks in the sky
could cause some temperatures to climb. Still looking at a weak
front Sunday... does not look to have a strong passage just a
surface ridge will build south and push the boundary into the area
with the wind becoming easterly along it. Little change in temps
Sunday or through the rest of the week.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Guadalupe
Mountains of Eddy County...Northern Lea County...Southern
Lea County.
TX...FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
ZONES... Andrews...Borden...Davis/Apache Mountains Area...
Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
Howard...Loving...Martin...Midland...Mitchell...Reeves
County and Upper Trans Pecos...Scurry...Van Horn and
Highway 54 Corridor...Winkler.
&&
44
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 19, 2:26 AM MDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 326 AM CDT FRI SEP 19 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-200830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 326 AM CDT FRI SEP 19 2014 /226 AM MDT FRI SEP 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS...RESULTING IN FLASH FLOODING IN MANY AREAS. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO AND WESTERN LOW ROLLING PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE AREAS OVER THE PAST FEW DAYS...SO LITTLE ADDITIONAL RAINFALL WILL BE NEEDED TO PROMOTE EFFICIENT FLASH FLOODING. IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL. ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH SIDES OF THE RIVER. TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO... DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON WILL REMAIN ELEVATED DUE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND. AS A RESULT..THE FLASH FLOOD THREAT NOTED ABOVE MAY CONTINUE. THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 8:12 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Sep 18, 9:29 PM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| Sep 19, 12:43 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Sep 19, 1:35 AM MDT | Flash Flood Warning | MAF | Eddy | 5 hr |
| Sep 19, 4:05 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Sep 19, 6:52 AM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Sep 19, 8:06 AM MDT | River Flood Warning | MAF | Eddy | 15 hr |
| Sep 19, 8:06 AM MDT | River Flood Warning | MAF | Eddy | 13 hr |
| Sep 19, 8:20 AM MDT | Areal Flood Warning | MAF | Eddy | 3 hr |
| Sep 19, 9:10 AM MDT | Areal Flood Warning | MAF | Lea | 6 hr |
| Sep 19, 9:48 AM MDT | Areal Flood Warning | MAF | Eddy | 6 hr |
| Sep 19, 3:20 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.